Sunday, 23 November 2014

My History

I have suffered from mild eczema ever since I was a small child, mainly on the insides of my elbows and, to a lesser extent, knees.  I was prescribed a topical corticosteroid cream (0.1% Betamethasone Valerate, a.k.a. "Betnovate") to keep it under control.  The cream worked wonderfully, with no side effects, for my entire childhood and teenage life.  By the time I was at university, I very rarely used the stuff, and was mostly eczema-free.  I still had occasional rashes (still on my elbows and knees), mostly when I got hot and sweaty, or when pollen or animal hair brought it on, along with other hayfever-like symptoms.

However, in my third or fourth year of university, I started experiencing itching and rashes on my fingers and back of neck.  This was unusual, because these areas had never been a problem before.  I honestly cannot remember my pattern of topical steroid usage at this time, but I do know that I eventually started to apply them to these areas to reduce the inflammation.  The rashes weren't particularly bad as far as I remember, but I knew that the steroid cream was only a problem if used in high dosages (skin thinning etc.), so I applied it conservatively and the redness went away.  Over time, I noticed that my skin was getting increasingly sore and inflamed whenever I stopped applying the cream; I assumed this was simply my eczema getting worse, and continued applying the cream whenever the irritation reached an uncomfortable level.  Trips to the GP's to get a prescription for more cream confirmed that I was not applying it excessively, and that my skin did not seem to be thinning, so I continued applying for another four or five years (until today).

My memory isn't reliable enough to accurately report the the condition of my skin throughout the years.  All I can say is that my eczema was localized to my elbows and knees until during university, when it started to spread to other parts of my body, and require more topical steroid cream to keep it at bay.  I do remember times in my teenage years when parts of my scalp and fingers would become itchy, but these episodes cleared up without intervention.  Over the years, I have never used more than one 100g tube of cream per year, which as far as I can tell is far less than many others experiencing TSW. 

Today, I have gone about one and a half months without topical corticosteroids.  I didn't note the exact day I stopped, since this isn't the first time I have tried to come off of the cream; I have gone periods of up to a month without applying any, during which my skin would flare up to the point where I could not move my neck without significant pain.  For the past four years or so, I have been applying the steroid cream for a maximum of seven days (as directed by the doctor), followed by a cessation of a few weeks or so.  I was cautious of the skin-thinning effects of topical steroids, and so always went as long as I could bear without it.  As a result, I am no stranger to the effects of steroid withdrawal (assuming this is what I am suffering from), having cycled between perfect and inflamed skin over a number of years  During this time, I would visit the GP, always to be given the same advice about allergens, anti-histamines, stress, emollients, hot water and topical steroids, along with a prescription for the same steroid cream (once I tried a different, weaker one, which didn't seem to work so well).  I was told that people usually grow out of their childhood eczema, and that it was quite unusual for eczema to become so much worse during adulthood.  I was told that I may have to deal with this for the rest of my life.  I was accepting of this, and kept using the topical steroid cream.

So what made me decide to stop using topical steroids?  Partly my own feelings about topical steroids, partly research on the internet, and partly an insistence from my fiancee that I should not continue to use the stuff (her intuition is often remarkably reliable).  My previous month-long abstinence was motivated by a personal suspicion that I was experiencing topical steroid withdrawal.  I had not done any significant research (that I can remember) at this point, so after a month of pain (which involved several horribly uncomfortable long-distance flights) I decided to go back on the cream.  When you have an easy solution that can seemingly take you back to perfect health within a few of days, it is so easy to take that solution and accept that the symptoms are due to an underlying condition, rather than due to the treatment itself (again, and for the last time, I emphasize that I am not absolutely sure that I am experiencing TSW).

The symptoms I am experiencing seem to be on the low end of the scale compared to some of the reports online.  I have only taken a few days off of work at the beginning of my withdrawal, My second month is like the 15th month of some other sufferers.  Having said that, there are reports that things can get worse later in the process.  I have my fingers crossed that my symptoms will not get too much worse.

The next post will contain some pictures of the current state of my skin, which I hope will be the first of many status updates (no that I hope this goes on for much longer).

No comments:

Post a Comment